Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Just want to thank you for help with the gyno problem
Sep 3, 2008

I know it was really pushing it trying to relate my gynecomastia, "tired of my Sustiva induced gynecomastia" But I really value your opinion, you have always been so kind and helpful. We knocked the propecia off the list as the reason for my gyno, because I have been off of it a very long time, so the only thing really left was the Sustiva. (Been on these same meds for years and my numbers are all very good and stable, so immune reconstitution was out too). Gonna probably try the Tamoxifen, if that does not work on to Letrozole, a much harsher drug. What's strange is I have at the same time developed a slight"pubic fat pad" feels like the gyno problem,spongy, rubbery and filled with knots. Hopefully the thing that helps with the gyno will help the other problem. Thanks again!

Response from Dr. Frascino

Hi,

You're welcome. Good luck. Keep us posted.

Dr. Bob

Tired of my Sustiva induced gynecomastia Sep 2, 2008

Doc,long story short. Been on Sustiva a long time, doc does not think I should switch even though its been narrowed down as the cause of my gynecomastia. All my hormones test very normal and i am very lean and in good shape. Doc let me try a course of DHT gel (andractim) rubbed on pecs, but no results other than thinning hair (been off propecia since last Christmas, so thats been eleminated as the cause) Docs plan "B" is Tamoxifen, but I see nothing online of that helpign once you already have gyno. Some people on the bodybuilding sites say "Letrozole" is really my only hope to reverse some of the gyno. Have you heard of anyone else with this problem caused by Sustiva and what they did about it, or any other ideas? Tired of worrying about this and throwing money at the problem, with the only results being hair loss and acne. I am so afraid the gyno will be permanent if I do not fix it. I have already had the meds to a number on my face and arms and legs and butt, it would be nice to keep my "Rack" looking normal... Thanks, Al

Response from Dr. Frascino

Hello,

Sustiva (efavirenz) has not been conclusively linked to gynecomastia. Certainly other drugs, such as Propecia, have. There are some rare case reports possibly linking Sustiva and gynecomastia. The exact mechanism of how this would occur remains unclear. Possible mechanisms include: (1) Efavirenz-mediated, estradiol-like effects and (2) immune restoration-like processes.

I should point out that the breast enlargement that has been linked to HAART (not specifically Efavirenz) is not true gynecomastia, but rather "pseudo-gynecomastia," due to deposition of fat tissue. It may occur as part of the fat redistribution syndrome (lipodystrophy). There is a report in the literature describing five cases of possible Sustiva-associated pseudo-gynecomastia, which regressed in all five cases after Sustiva was discontinued. In light of this report, if indeed the differential diagnosis for the underlying cause of your breast tissue enlargement has been limited (or at least significantly narrowed) to the possibility of Sustiva and if you have a number of good alternative HAART regimens to switch to, strong consideration could be given to a therapeutic trial off Sustiva. This is obviously a quality of life issue for you and quality of life must be a significant part of every treatment equation. If a switch is not possible or advisable due to your resistance profile, lack of tolerance to other antiretroviral agents or concern about drug-drug interactions, I would recommend you get a second opinion regarding your treatment options from an HIV-knowledgeable endocrinologist. Tamoxifen has been helpful in some cases of gynecomastia.

There is no doubt that gynecomastia or pseudo-gynecomastia in the setting of HIV disease and potent antiretroviral therapy can be very challenging from a diagnostic, therapeutic and quality of life perspective. Keep us posted. Your experience may well help others to keep their "rack intact!"

Good luck.

Dr. Bob


Previous
I have searched and searched the archives!
Next
3rd time asking: My test results, my thanks, my reflection, my question (hope that you answer me)

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement